RESEARCH ARTICLE


Assessment of Extrapyramidal Symptoms Associated with Psychotropics Pharmacological Treatments, and Associated Risk Factors



Dania Abu-Naser1, *, Sara Gharaibeh2, Ahmad Z. Al Meslamani3, Qais Alefan2, Renad Abunaser2
1 Department of Applied Sciences, Irbid University College, Al-Balqa’ Applied University, Irbid, Jordan
2 Faculty of Pharmacy, Jordan University of Science and Technology, Irbid, Jordan
3 College of Pharmacy, Al Ain University of Science and Technology, Al Ain, United Arab Emirates


Article Metrics

CrossRef Citations:
0
Total Statistics:

Full-Text HTML Views: 447
Abstract HTML Views: 54
PDF Downloads: 0
Total Views/Downloads: 501
Unique Statistics:

Full-Text HTML Views: 188
Abstract HTML Views: 37
PDF Downloads: 0
Total Views/Downloads: 225



Creative Commons License
© 2021 Abu-Naser et al.

open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: https://creativecommons.org/licenses/by/4.0/legalcode. This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

* Address correspondence to this author at Department of Applied Sciences, Irbid University College, Al-Balqa’ Applied University, Irbid, Jordan;
Tel: +962795592347; E-mail: dania.abunaser@bau.edu.jo


Abstract

Background:

Extrapyramidal Symptoms (EPS) are unwanted symptoms commonly originating from the use of certain medications. The symptoms can range from minimal discomfort to permanent involuntary muscular movements. The aims of the study were to examine the incidence of drug-induced extrapyramidal symptoms (di-EPS), associated risk factors, and clinical characteristics.

Methods:

This is a retrospective, observational study of di-EPS conducted in outpatient clinics of Jordan using the longitudinal health database (Hakeem®) for data collection. Patients who received drugs with the risk of EPS during the period 2010-2020 were included and followed. Patients with any of the known underlying conditions that may cause EPS or were currently taking drugs that may mask the symptoms were excluded. Gender and age-matched control subjects were included in the study. The Statistical Package for Social Science (SPSS®) version 26 was used for data analysis.

Results:

The final dataset included 34898 exposed patients and 69796 matched controls. The incidence of di-EPS ranged from 9.8% [Amitriptyline 25mg] to 28.9% (Imipramine 25mg). Baseline factors associated with a significantly higher risk of developing di-EPS were age {HR: 1.1 [95%CI: 0.8-1.2, p=0.003], smoking {HR: 1.7 (95%CI: 1.3-2.2), p=0.02}, tremor history {HR: 7.4 (95%CI: 5.9-8.3), p=.002} and history of taking antipsychotics {HR: 3.9, (95% CI: 2.5-4.6), p=0.001}. Patients taking paroxetine {HR: 8.6 [95%CI: 7.4-9.8], p=.0002},imipramine {HR: 8.3, [7.1-10.5], p=0.01}, or fluoxetine {HR: 8.2 (95%CI: 6.8-9.3), p=.006} had a significantly higher risk of developing di-EPS compared to patients taking citalopram. Myoclonus, blepharospasm, symptoms of the basal ganglia dysfunction, and organic writers' cramp were reported among participants.

Conclusion:

Patients treated with paroxetine, imipramine, fluoxetine, or clomipramine had a higher risk of developing di-EPS than patients treated with citalopram. The difference in gender was not significantly related to di-EPS development. Whereas age, smoking, and history of taking antipsychotics were significantly associated with di-EPS development.

Key findings:

• High incidence of drug-induced extrapyramidal symptoms (di-EPS) was reported

• Age, smoking, tremor history, and history of taking antipsychotics were risk factors of drug-induced extrapyramidal symptoms.

• Patients taking paroxetine, imipramine or fluoxetine had a significantly higher risk of developing di-EPS compared to patients taking citalopram

Keywords: Extrapyramidal symptom,Mental health, Antidepressant, Jordan,Outpatient, Risk Factorsextrapyramidal symptom,Risk Factors.